Multiple Sclerosis Community
Increasing carbamazepine
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Increasing carbamazepine

Hello all.  Hope you are doing well.  I had a question and I kind of consider you all the experts. A little background: not diagnosed as of yet, other than atypical migraine.  I get severe facial pain on left side, with head, temple, jaw and neck involvement.  Also have had numbness in left foot and hand, along with burning pain and odd sensations (foot feels wet and cold when it is dry.)  History of twitching.

My question is about tegretol, if anyone has any experience with it.  I take 400 mg/day for the face/head pain.  It is helping, as the pain is not the severe, drop me to my knees kind of pain.  It is duller, but have not had a complete pain free day since this began.  I talked to my gp about increasing the dose.  As it generally is given in a 200 mg pill form I was kind of surprised that she wrote the script for 800 mg/day. 400 mg in the am, 400 mg in the pm.  Should I go up to 600 mg/day and see how that works?  My only hesitation is that the medication causes severe dry mouth.  If I can get more pain relief with the lesser dose, it makes sense to try that first, right?  

Also, most neuros have to have a referral from your gp don't they?  Will some see you without one?  I'm asking because I have been referred to a head pain neuro but can't get in til July.  I have not had an MRI or CT since my symptoms began.  Although I am doing ok at the moment, what if my symptoms worsen before I can get in?  I live in a small town and the only neuro we had has left town.  If she were still here I wouldn't worry so much but I'm kind of in limbo (in sooooo many ways.)

I'm sorry to bother you all on this forum, as I don't have any idea if this is where I should be.  But the migraine forum is not as informative (or friendly.) :-)

Thank you again for your help.

TC
Related Discussions
6 Comments Post a Comment
Blank
983008_tn?1329929430
Hi, sorry you're experiencing all those symptoms, migraines can cause all sorts of problems, i was prescribed Carbamazepine for L'hermittes symptoms but i didn't tolerate it very well, I did experience dry mouth/throat along with  few other unpleasant side effects,

It makes sense to start with the lower dose and build up but I would discuss with your GP again if your not sure.

I can't give you much advice about your neuro appointment as it works differently in England - we're at the mercy of our NHS

take care

Val
Blank
1396846_tn?1332463110
I agree with Val start with the 600 and see if that helps and if not then go up to the 800. I was on Carbamazepine but had to go off cause my liver counts went through the roof so make sure you are getting them checked regularly.

If the other side affects get worse then maybe it is time to try something else out for the pain. I wish you the best of luck.

I am pretty sure you need a referral, depends on your insurance company and what they require. Maybe the pain neuro will send you to see different docs as well so keep that appointment or try to get in to see a different one sooner, shop around for an appointment that you may get into sooner, can't hurt to try anyway.


Paula
Blank
Avatar_f_tn
Thanks for your help.  That's what I was thinking. And Paula, thanks for reminding me to get that checked.  They sent the blood work order and I had forgotten to run up and get it checked so thanks!  It would probably be a good idea to get it checked before I up the dose.  The gp didn't even say a word about that.  

Again, I really appreciate your replies.  Don't know what I'd do without all the helpful people on here. :-D

TC
Blank
1396846_tn?1332463110
TC,

You can post here all you want. Everyone is willing to help and give advice. Good luck with the higher dose and just keep in mind to keep an eye on those liver counts.

Paula
Blank
1453990_tn?1329235026
I take 200mg Three times a day.  They recommend three divided doses.  Twice a day dosing usually results in "break through" pain.  The next dose about 200mg 3 times a day would be to try 300mg AM, 300 mg Afternoon, 200mg night time   (800 mg/day).  At least that is what my Neuro recommended to me.


Bob
Blank
Avatar_f_tn
Thank you again Paula.  And Bob, I never thought about the breakthrough pain.  I had been taking both at night and still having day time pain.  I'm going to try the 200 mg morning, mid day and night.  That may be just what I need for this face/head pain! Thank you!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
Avatar_f_tn
Blank
essdipity